Thunderstorm Wind, Floyd
- When
- June 21, 12:45 PM EST
- Where
- Floyd County, 2 mi W of Check
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.050, -80.217
Thunderstorm winds downed trees onto route 686, 2 miles west of Check, onto Route 682, three miles southwest of Check, onto Route 60, 1 mile northwest of Amherst, and downed numerous trees in Monroe. Trees were downed in Monroe a second time during a later storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 21st produced damaging winds and damaging lightning.Thunderstorm winds downed trees onto route 686, 2 miles west of Check, onto Route 682, three miles southwest of Check, onto Route 60, 1 mile northwest of Amherst, and downed numerous trees in Monroe. Trees were downed in Monroe a second time during a later storm. Trees were also downed in Lynchburg, one damaging a house roof.Lightning struck a church in Madison Heights, starting a fire that destroyed the roof and damaged the interior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 9:20 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT THU JUN 21 2001 FA WILL BE MORE UNSTABLE TODAY THAN YESTERDAY PER 12Z SOUNDING. PW HAS COME UP QUITE A BIT TO 1.1 INCHES. SHUD HAVE CAPES 1500-2000. WE/LL REMAIN EAST OF THE STRONG DYNAMICS ASSOC WITH THE SFC FNT & SHORT WAVE DIGGING INTO NRN MO ATTM. BEST CHC FOR ANY ORGANIZED CONVECTIONS LOOKS TO BE FM ANY OUTFLOWS FROM THE WEAKENING MCS IN NE KY- ANY OF THIS WOULD AFFECT THE WRN FA THIS EVE. OTHERWISE...SHOULD SEE SCT TSRA POPPING UP ALONG THE BLUE RIDGE SIMILAR TO YESTERDAY WHERE ALL MODELS SHOW SOME LL MOISTURE CON THIS AFTERNOON. WILL BE BETTER COVERAGE THOUGH...AND A FEW OF THEM COULD BE STRONG- MAYBE ENOUGH FOR DAMAGING WIND. ROA HAD A 32 KT GUST YESTERDAY FM WHAT LOOKED LIKE A GARDEN VARIETY STORM...AND THERE IS STILL SOME DRY AIR ALOFT IN THIS MORN/S SOUNDING. I/M NOT CONFIDENT ENUF FOR LIKELY POPS IN ANY ONE AREA. I PLAN ON KEEPING THE CHC POPS...JUST WORD ZONES AS SCT TSRA. WILL RAISE MAXES TO ARND 90 IN THE EAST BASED ON MORN THICKNESS & TEMPS ALREADY AHEAD OF YEST. NO OTHER CHANGES PLANNED. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 212200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT THU JUN 21 2001 ...ISOLATED THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON...AND THEN MOVE INTO THE FOOTHILLS. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO HAVE WIND GUSTS GREATER THAN 50 MPH. THE STORMS WILL ALSO BE SLOW MOVING...SO ISOLATED HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. THIS WILL CAUSE PONDING OF WATER IN LOW LYING AREAS...AND MINOR STREET FLOODING IF THEY PASS OVER URBAN AREAS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JJ
NCZ001-002-018-VAZ012-015>017-032-211930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT THU JUN 21 2001 ...STRONG STORMS WITH VERY HEAVY RAIN IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON... STRONG STORMS WITH RAINFALL RATES UP TO TWO AND ONE QUARTER INCHES AN HOUR CONTINUE TO DEVELOP SOUTH OF INTERSTATE 81. THESE STORMS STRETCHED SOUTH AND SOUTHWEST OF ROANOKE INTO THE NORTH CAROLINA MOUNTAINS. A FEW OF THE STORMS COULD CONTAIN SMALL HAIL ALONG WITH WIND GUSTS TO 50 MPH. RAINFALL OF THIS INTENSITY CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. RMG
The Roanoke radar (KFCX), 6 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
6 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252013, 5252014, 5252015, 5252018, 5252016, 5252107, 5252017.